[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.92.239. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 3, 1973

Mild Hypertension and Antihypertensive Drugs

Author Affiliations

Michigan City, Ind

JAMA. 1973;225(10):1247-1248. doi:10.1001/jama.1973.03220380059021
Abstract

To the Editor.—  The report on a 51-year-old black woman who died of hepatic necrosis after taking methyldopa (224:1390, 1973) should make us take a hard look at the dangers of antihypertensive drugs. The authors state: "The drug is well tolerated in most cases."Sheps et al had shown major side effects in 30% and advised against the use of methyldopa.1 As many as 35% of patients may show liver damage with methyldopa.2 Hoyumpa et al3 reported three cases of hepatitis—two were severe and one patient died. Raftos (Med J Aust 2:837, 1967), using methyldopa, had 63 cases of toxic reaction with eight deaths in 14 months, which is every high; two deaths occurred after drug withdrawal. This phenomenon of a cerebrovascular accident shortly after drug withdrawal was observed several times by Hood et al and may be drug-related.4 Two thirds had severe side effects consisting of

×